MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number PTA4-18-150-7-4
Medical Device Problem Codes Difficult to Remove (1528); Material Rupture (1546)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/20/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As reported, during an angiogram, an advance 18 lp low profile balloon catheter's balloon ruptured.The anatomy was tortuous and highly calcified.The balloon catheter was advanced through an unspecified cook 6-french, 45-centimeter ansel sheath.Another manufacturer's inflation device was used to inflate the balloon one time to fourteen atmospheres, within a 70% occluded lesion in the left common femoral artery, at which point the balloon ruptured circumferentially.Blood was noted within the inflation device at the time of rupture.The balloon was not inflated within a stent.Upon attempted removal of the balloon, it wrapped around the sheath and the devices became stuck in the patient's groin.The patient was taken to surgery, and an open surgical procedure was performed to remove the balloon catheter and sheath.The patient is reportedly doing well.There has been no alleged malfunction of the cook sheath.Additional information has been requested.
 
Additional Manufacturer Narrative
E3: occupation = lead tech.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received on 05oct2023.The cook sheath used during the procedure did not malfunction in any way.The balloon ruptured circumferentially and the balloon material partially separated; however, the balloon material remained attached to the catheter shaft.A counterclockwise rotation of the device was not conducted upon attempted removal.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Summary of event: as reported, during an angiogram, an advance 18 lp low profile balloon catheter's balloon ruptured.The anatomy was tortuous and highly calcified.The balloon catheter was advanced through an unspecified cook 6-french, 45-centimeter ansel sheath.Another manufacturer's inflation device was used to inflate the balloon one time to fourteen atmospheres, within a 70% occluded lesion in the left common femoral artery, at which point the balloon ruptured circumferentially.Blood was noted within the inflation device at the time of rupture.The balloon was not inflated within a stent.Upon attempted removal of the balloon, it wrapped around the sheath and the devices became stuck in the patient's groin.The patient was taken to surgery, and an open surgical procedure was performed to remove the balloon catheter and sheath.The patient is reportedly doing well.There has been no alleged malfunction of the cook sheath.Additional information was received 05oct2023.The cook sheath used during the procedure did not malfunction in any way.The balloon ruptured circumferentially, and the balloon material partially separated; however, the balloon material remained attached to the catheter shaft.A counterclockwise rotation of the device was not conducted upon attempted removal.Investigation evaluation: reviews of the complaint history, device history record (dhr), drawing, instructions for use (ifu), and quality control procedures were conducted during the investigation.The complaint device was not returned to cook for investigation.A document-based investigation evaluation was performed.A review of the device history record found no relevant non-conformances on the lot.A review of complaint history found no additional complaints for this lot number.The product ifu states ¿particular care should be taken in handling the balloon to prevent damage.¿ the ifu warns ¿do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.¿ the ifu instructs the user to remove the balloon and sheath as a unit if rupture occurs.Regarding deflation and withdrawal of the device, the ifu states ¿completely deflate the balloon using an inflation device or syringe.Maintain vacuum on the balloon and withdrawal the catheter.Upon catheter withdrawal, a gentle counterclockwise rotation of the catheter will assist balloon rewrap, minimizing trauma to the percutaneous entry site.If resistance is met during withdrawal, apply negative pressure with a larger syringe before proceeding.If resistance continues, remove balloon and sheath as a unit.¿ a review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The information provided upon review of the dmr, dhr, and ifu suggests that there is evidence the device was manufactured to specification.There is no evidence of non-conforming devices in-house or in the field.Based on the information provided and the results of the investigation, cook has concluded that the patient¿s highly calcified and tortuous anatomy contributed to this event, as the balloon was inflated to the rated burst pressure within a 70% occluded lesion.The risk analysis for this failure mode was reviewed and no additional escalation was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key17865105
Report Number1820334-2023-01331
Device Sequence Number5705139
Product Code LIT
UDI-Device Identifier10827002343396
UDI-Public(01)10827002343396(17)260312(10)15270943
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K130293
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/12/2026
Device Catalogue NumberPTA4-18-150-7-4
Device Lot Number15270943
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/20/2023
Supplement Date Received by Manufacturer10/05/2023
02/14/2024
Initial Report FDA Received Date10/03/2023
Supplement Report FDA Received Date10/13/2023
02/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/12/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BOSTON SCIENTIFIC INFLATION DEVICE; COOK 6X45 ANSEL SHEATH
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale